PEETERS ONLINE JOURNALS
Peeters Online Bibliographies
Peeters Publishers
this issue
  previous article in this issuenext article in this issue  

Document Details :

Title: Should Mathematicians Play Dice?
Author(s): BERRY, Don
Journal: Logique et Analyse
Volume: 246    Date: 2019   
Pages: 135-160
DOI: 10.2143/LEA.246.0.3286441

Abstract :
It is an established part of mathematical practice that mathematicians demand deductive proof before accepting a new result as a theorem. However, a wide variety of probabilistic methods of justification are also available. Though such procedures may endorse a false conclusion even if carried out perfectly, their robust structure may mean they are actually more reliable in practice once implementation errors are taken into account. Can mathematicians be rational in continuing to reject these probabilistic methods as a means of establishing a mathematical claim? In this paper, I give reasons in favour of their doing so. Rather than appealing directly to individual epistemological considerations, the discussion offers a normative constraint on what constitutes a good mathematical argument. This I call ‘Univocality’: the requirement that the underlying concepts all have clear defining conditions.

download article




3.228.11.9.